Patient: Hi, I ovulated on April 23rd and had sex on the same day, unprotected, although he never ejaculated at all, no orgasm. Had sex again on April 30th. Took plan b on may 1st. One week later had a “light” bleed that lasted for a day and a half. A little less blood on day 1 but like a period, and bright red. Then day 2 was tapering off, brown blood. The bleeding started the day I was due for period, but I bled lightly and had no cramps. Its now 3 weeks later and nothing. Strange feelings in my stomach and very tired. Does plan b reset your cycle? What was the bleeding?
Doctor: Hello,Thanks for the query to ATD for an opinion,As evident from the history that unprotected sex on the ovulat ion day on April 23 rd but no ejaculation and no ipill, then followed by sex on April 30th where you took plan-b on May 1st. Now that you had a scanty bleed a week after the plan-b intake which could possibly be a withdrawal bleed due to endometrial shedding and hence pregnancy would be completely ruled out. The bleeding is generally heavier and usually last 3-4 days but its fine if it was lighter.The next menses now would be exactly a month after the day of your last bleed. It simply means that if the last bleeding was by 8/9th MAY then your next menses which are due would only be by 8/9th June and not according to your earlier cycle schedule. Also the strange feelings in stomach, tiredness may be due to PMS symptoms which indicate that your menses may ensue in next few days.Plan-b is known to delay the following 1-2 cycles as a known side effect by about 7-10 days, which tend to regularise naturally.So you needn’t worry. In fact if there is a suspicion of pregnancy owing to scanty bleed last time, it is suggested that you may undertake a serum beta hcg test to confirmatively rule out pregnancy depending on the hcg levels which is lesser than 1ng/dl indicates that the test is negative and you are not pregnant.I hope i have answered your query in detail,Wishing you good health,Regards
Comments / Follow Ups
Patient: Scanty bleed? Do all women bleed after plan b?
Scanty bleed means less or light bleeding for just 1-2 days. Yes it is important that a woman bleeds after plan-b intake because plan b is high dose progesterone and its the progesterone withdrawal which causes a withdrawal bleed to occur in next 7 days which allows shedding of endometrium and hence prevent pregnancy. If there is no bleeding following plan-b intake then always pregnancy should be ruled out in those cases,
Patient: I think you’re missing the point. I understand all that, and the need for a pregnancy test. My point is, why don’t they tell women that the plan b bleeding has nothing to do with menstruation? All women bleed after plan b. ALL. This does not, however, mean someone is not pregnant, and this should be pointed out. A woman could absolutely be pregnant, take plan b, bleed, and still carry to term. This is because all women bleed after plan b.
Patient: ? Could you please respond to this?
Now i think you have misunderstood the concept of plan-b here.
Firstly plan -b is not for pregnant women as in them it cannot cause any bleeding instead due to progesterone it acts further to support the pregnancy.
It is only used as an emergency contraceptive within 72 hrs of sex where the embryo hasn’t yet implanted over the endometrium and hence plan b has a role in causing shedding of endometrium ( bleeding), disallowing the embryo to implant and hence no pregnancy.
If your doctor has not told you regarding bleeding after plan b intake, then he has not guided you completely here.
Also, to note is that a menstrual bleeding is also a type of withdrawal bleeding following decrease in progesterones in the body, same what happens in case of plan b where high progesterone is given initially as pill and then the next day no pill hormone, initiating a withdrawal in next 7 days.
Pregnant lady if she takes plan b will not bleed as this is not an abortifacient drug. I hope you have been able to understand the difference here.
Patient: False. Plan be will always cause bleeding, 100 percent of the time. That has no barring on pregnancy. Even pregnant women will bleed if they take plan b, and it will not interfere with pregnancy. A period is a period. Bleeding after plan b is not a period.
Doctor: I sincerely feel that the information which you have received regarding plan b is completely false here. There have been numerous cases where plan b was unable to initiate a bleeding at all especially in cases of continued pregnancies where plan b remained ineffective.
I would like to suggest you to read articles on plan b and accidental pregnancy, That should help you clear your doubts further. As said it is a high dose progesterone which is given and causes withdrawal bleed. Medically a period is a progesterone withdrawal bleed, and in lay man’s term , it is a period, so before labeling anyone false, it is necessary to support it with proof. I would be more than happy to learn new things from you and would like to challenge the medical books as well.
My sincere and humble regards to you.
Patient: Challenge the medical books? No need to do that. If a woman has sex and implantation occurs, then a week later she takes plan b, she will still bleed within a week even though she remains pregnant. I have read over 1000 peices of literature and all facts and studies support that plan b withdrawal bleeding is not a period and hence woman are being misinformed only to find out they are already pregnant.
Doctor: I agree that it is not a period but its just a withdrawal bleed but again if the woman has taken it after a week , its ineffective completely and doesn’t cause an abortion.She may have mild spotting but not a full fledged bleed at all once the progesterone levels post implantation settles down. Women are to be told that in case you miss a bleed then its a plan b failure and she needs to rule out pregnancy straight and thats what is being done. No one tells her that it shall 100 percent prevent pregnancy even though once implantation has occurred.
Patient: What I was saying is women need to know that after taking plan b you will ALWAYS bleed within 5 to 10 days. But this is NOT a period.
Doctor: yes i agree to that and it should definitely be told to the women. But after the bleed her menstrual dates shall change anyways and this date of bleed would become her fresh LMP.
Patient: Ok, so had sex during ovulation, unportected, but withdrawal without ejaculation. One week later, had sex again, with ejaculation, but used plan b within 12 hours. 6 days later, had a light bleed for about a day and a half, only enough to fill 1 tampon. Then, spent a month freaking out stressed beyond belief. (Yeah I know I should have just taken a test) Anyways, sex on April 23rd during ovulation, sex on May 1st with plan b. Day and a half bleeding on May 6th. Then, starting June 2nd started spotting, which turned into a 2 and a half day bleed which seemed like a period. Could this just be decidual bleeding?
Patient: Hello? Aha, stumped you huh?
Doctor: A decidual bleed or an implantation bleed is always a retrospective diagnosis after ruling out pregnancy with the serum beta hcg levels or an ultrasound. So, May 6th was a withdrawal bleed due to due to plan-b and the june 2 bleed was your monthly menses/periods ( which was due after a month post withdrawal bleed.).
Doctor: We are supposed to answer just 3 follow ups from patients and hence requested that you may ask a fresh query hence.
Thanks and regards